Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 13, 2024, 2:09 PM EDT for Alger County, Delta County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2024, 2:09 PM EDT (18:09 UTC)
- Expired
- Jun 13, 2024, 2:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Alger County, MI, Delta County, MI
The radar
The Marquette radar (KMQT), 82 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414
WUUS53 KMQT 131809
SVRMQT
MIC003-041-131830-
/O.NEW.KMQT.SV.W.0021.240613T1809Z-240613T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
209 PM EDT Thu Jun 13 2024
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Northeastern Delta County in south central Upper Michigan...
South central Alger County in north central Upper Michigan...
* Until 230 PM EDT.
* At 209 PM EDT, a severe thunderstorm was located 10 miles east of
Trenary, or 18 miles south of Munising, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Chicago Lake and Round Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4613 8686 4626 8681 4620 8661 4616 8661
4615 8649 4602 8648 4598 8649
TIME...MOT...LOC 1809Z 292DEG 34KT 4616 8676
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
TAPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:29 PM EDT, 40 minutes earlier. Its key messages:
- Gusty northwest winds are expected today along with additional chances for isolated showers and thunderstorms. There is a marginal risk (category 1/5) of severe weather for most of the UP, with the main threats being large hail in excess of an inch and damaging winds in excess of 60 mph.
- Dry Friday and early Saturday before the return of showers and thunderstorms later in the weekend.
- Warmer than normal temperatures frequent the forecast, with some areas approaching 90 for highs by next week.
Area forecast discussion, Jun 13, 1:29 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Marquette MI 129 PM EDT Thu Jun 13 2024 .KEY MESSAGES... - Gusty northwest winds are expected today along with additional chances for isolated showers and thunderstorms. There is a marginal risk (category 1/5) of severe weather for most of the UP, with the main threats being large hail in excess of an inch and damaging winds in excess of 60 mph. - Dry Friday and early Saturday before the return of showers and thunderstorms later in the weekend. - Warmer than normal temperatures frequent the forecast, with some areas approaching 90 for highs by next week. && .SHORT TERM /THROUGH THIS AFTERNOON/... Issued at 514 AM EDT Thu Jun 13 2024 RAP analysis shows a mid level trough over southern Manitoba with a weak low pressure trough at 1004 mb extending over Lake Superior and into the UP. A cold front drapes from western lake superior northeast into northern Ontario. Showers and lingering thunderstorms have almost made their way out of the UP, but dry weather is expected within the next hour as PVA diminishes and this sfc low pressure trough slowly moves east this morning. This dry period is only expected to be brief as mid level trough rotates east through northern Ontario, sending a stream of vorticity south across the UP today. As the sfc low pressure trough progresses east toward Quebec, it deepens and brings the cold front eastward across the UP through early this afternoon. CAMs do not have the greatest agreement on the timing of shower and storm activity today, but there does seem to be a consensus on two periods. The first one being a round progressing east across the UP with the cold front. The second period would be more PVA forced in the later part of the afternoon. The marginal risk for much of the UP seems appropriate for today as neither of these rounds is a home run. Bulk shear of ~50 kts will be sufficient for storms throughout the day, but the best instability (6/13 0z HREF mean SBCAPE to around 1000 J/kg) is expected in the earlier part of the afternoon ahead of mid level lapse rates increasing to near 7C/km. That said, some isolated stronger to severe storms are possible. If any severe storms are able to develop (5% chance), the main threats will be hail and winds. CAA and drier air behind the cold front will allow for some good mixing resulting in some gusty northwest winds. While the 6/13 0z HREF indicates only a 40-60% chance of wind gusts exceeding 30 mph, model soundings do indicate the potential for isolated gusts as high as 40 to even 50 mph. These gusts are not expected to be consistently high enough for an advisory, but it will still be a gusty day. Highs for the most part are expected in the 70s with the south central UP being warmer in the low to mid 80s. The other exception to highs in the 70s would be those near Lake Superior which may only see highs in the 60s. && .LONG TERM /TONIGHT THROUGH WEDNESDAY/... Issued at 547 AM EDT Thu Jun 13 2024 After a few lingering showers/thunderstorms (far south) this evening, high pressure will strengthen over Upper Michigan. This will bring a lull to the active weather and dry conditions for a bit. Meanwhile though, focus will be on a potent cutoff low over the Pacific Northwest and the potential for several rounds of showers and thunderstorms through the weekend/next week ahead and with it. With multiple lifting mechanisms in the pattern, there will still be much ambiguity in regard to timing and strength of storms. The first round, though, is expected to arrive late Saturday as a wave approaches just ahead of a surface low centered over central Manitoba. This disturbance will help to transport moisture from the Gulf and strong WAA ahead of the aforementioned cutoff and surface lows. And, early indications are trending toward a cold front moving through this environment on Sunday. Again, it is still tough to pinpoint the details of the dynamics, but one thing for certain is that there will be a strong warming trend through next week. And, this hints at some unstable environments in place until the timing of the dynamics come into better agreement. Temperatures will already start out above normal on Friday with highs climbing into the low to mid 70s. And, the trend will continue through the weekend with mid to upper 70s and finally mid to upper 80s across portions of the interior by Monday and through the week. So, overall a warm and wetter pattern throughout the extended period. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 129 PM EDT Thu Jun 13 2024 VFR conditions continue across KIWD and KSAW over the next 24 hours, while KCMX eventually has the low-level stratus leave by the mid- afternoon. We may see some upslope fog/low-level stratus return over KCMX late tonight via fog from Lake Superior. Gusty winds are expected across the TAF sites this afternoon ahead of an incoming cold front. && .MARINE... Issued at 324 AM EDT Thu Jun 13 2024 Southwesterly winds will become west-northwesterly and increase behind a cold front later this morning with gusts of 20 to 25 knots. By Friday, winds will return to less than 20 knots with the return of high pressure where they will stay until early Sunday morning. At that point, the next cold front will bring southerly winds of 20 to 25 knots along with 4 to 5 foot waves along the US/Canada border on Lake Superior. In addition, thunderstorm chances will return to the forecast, but it is too early to determine severity. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Jablonski LONG TERM...TDUD AVIATION...TAP MARINE...TDUD
Hazardous weather outlook, Jun 13, 5:33 AM EDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 533 AM EDT Thu Jun 13 2024 MIZ001>007-009>014-084-085-140945- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 533 AM EDT Thu Jun 13 2024 /433 AM CDT Thu Jun 13 2024/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Today and Tonight Isolated thunderstorms are possible (40% chance), mainly this afternoon. There is a marginal risk (category 1/5) of severe weather for most of Upper Michigan save for the far west, with the main threats being large hail in excess of an inch and damaging winds in excess of 60 mph. Moderate swim risk is expected at Marquette, Alger, and southern Schoolcraft county beaches today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-140945- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 533 AM EDT Thu Jun 13 2024 /433 AM CDT Thu Jun 13 2024/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Isolated thunderstorms are possible (40% chance), mainly this afternoon over the east half of the lake. There is a marginal risk (category 1/5) of severe weather, with the main threats being large hail in excess of an inch and damaging winds in excess of 50 kts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-140945- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 533 AM EDT Thu Jun 13 2024 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Isolated thunderstorms are possible (40% chance), mainly this afternoon. There is a marginal risk (category 1/5) of severe weather, with the main threats being large hail in excess of an inch and damaging winds in excess of 50 kts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Jablonski
In the hours before
Local storm report, Jun 13, 12:53 PM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1253 PM EDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM Hail 1 SE Trowbridge Park 46.55N 87.42W
06/13/2024 E1.00 Inch Marquette MI Broadcast Media
Quarter sized hail reported near West
Washington Street and south McClellan Ave.
in Marquette.
&&
JSSLocal storm report, Jun 13, 12:56 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1256 PM EDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM Hail 2 WSW Trowbridge Park 46.55N 87.47W
06/13/2024 M0.70 Inch Marquette MI NWS Employee
Observed pea to dime size hail along
Brickyard Road in Marquette Township.
&&
JSSLocal storm report, Jun 13, 12:57 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1257 PM EDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM Hail 1 SW Marquette 46.54N 87.42W
06/13/2024 E1.00 Inch Marquette MI Public
Report from mPING: Quarter (1.00 in.).
&&
JSSLocal storm report, Jun 13, 1:01 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
101 PM EDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM Hail 4 NE Negaunee 46.53N 87.55W
06/13/2024 M1.00 Inch Marquette MI Official NWS Obs
Observed and measured dime to quarter size
hail at WFO Marquette in Negaunee Township.
&&
JSSLocal storm report, Jun 13, 1:10 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
110 PM EDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM Non-Tstm Wnd Gst 1 ESE Trout Creek 46.48N 88.99W
06/13/2024 M35 MPH Houghton MI Mesonet
Mesonet station MC028 Trout Creek MDOT.
&&
JSSLocal storm report, Jun 13, 1:29 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
129 PM EDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM Hail 2 N Eben Junction 46.38N 86.97W
06/13/2024 M0.70 Inch Alger MI Public
Pea to dime size hail observed just to the
north of Eben.
&&
JSSThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:51 PM EDT | Special Weather Statement | MQT | Houghton | 39 min |
| Jun 12, 10:02 PM EDT | Special Marine Warning | MQT | 17 min | |
| Jun 12, 10:28 PM EDT | Special Weather Statement | MQT | Marquette | 47 min |
| Jun 12, 10:30 PM EDT | Special Marine Warning | MQT | 45 min | |
| Jun 12, 10:30 PM EDT | Special Weather Statement | MQT | Marquette | 45 min |
| Jun 12, 10:33 PM EDT | Special Weather Statement | MQT | Iron | 42 min |
| Jun 12, 11:02 PM EDT | Special Marine Warning | MQT | 28 min | |
| Jun 13, 12:05 AM EDT | Special Weather Statement | MQT | Luce | 25 min |
| Jun 13, 12:29 AM EDT | Special Weather Statement | MQT | Luce | 31 min |
| Jun 13, 12:29 PM EDT | Special Weather Statement | MQT | Marquette | 31 min |
| Jun 13, 12:47 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Marquette | 28 min |
| Jun 13, 12:48 PM EDT | Special Marine Warning | MQT | 27 min | |
| Jun 13, 1:11 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Schoolcraft | 34 min |
| Jun 13, 1:19 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Marquette | 26 min |
| Jun 13, 1:33 PM EDT | Special Marine Warning | MQT | 27 min | |
| Jun 13, 1:34 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Schoolcraft | 26 min |
| Jun 13, 1:43 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta, Schoolcraft | 32 min |
| Jun 13, 1:51 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Luce, Schoolcraft | 24 min |
| Jun 13, 1:54 PM EDT | Severe Thunderstorm Warning | MQT | Delta, Dickinson, Marquette, Menominee | 36 min |
| Jun 13, 1:58 PM EDT | Severe Thunderstorm Warning | MQT | Luce, Schoolcraft | 32 min |
| Jun 13, 2:15 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 45 min |
| Jun 13, 2:15 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 30 min |
| Jun 13, 2:28 PM EDT | Special Marine Warning | MQT | 47 min | |
| Jun 13, 2:41 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 34 min |
| Jun 13, 3:45 PM EDT | Special Marine Warning | MQT | 30 min | |
| Jun 13, 5:47 PM EDT | Special Marine Warning | MQT | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.